Format

Send to

Choose Destination
Respirology. 2012 Jan;17(1):185-90. doi: 10.1111/j.1440-1843.2011.02076.x.

Increased risk of nontuberculous mycobacterial infection in asthmatic patients using long-term inhaled corticosteroid therapy.

Author information

1
Division of Respiratory Medicine, National Center for Global Health and Medicine, Tokyo, Japan. mhojo@hosp.ncgm.go.jp

Abstract

BACKGROUND AND OBJECTIVE:

The risk of pneumonia is increased among COPD patients using inhaled corticosteroids (ICS). However, there is uncertainty regarding the association between long-term use of ICS and exacerbations of respiratory tract infections among asthmatic patients.

METHODS:

A case-control nested cohort study was performed to assess the association of asthma with nontuberculous mycobacterium (NTM) infection.

RESULTS:

Among this cohort of 464 asthmatic patients, 14 experienced complications due to NTM infections, of which eight were caused by Mycobacterium avium-intracellulare complex, three by M. kansasii, one by M.terrae and the remaining two by unclassifiable scotochromogens. Asthmatic patients with NTM infections were older (67.1 ± 8.6 vs 58.8 ± 12.3 years, P < 0.01) and had more severe airflow limitation (FEV(1) %, 60.6 ± 10.3 vs 72.3 ± 18.3, P < 0.03) than those without NTM infections. All except one had received ICS treatment for more than 5 years, and 12 of the 14 patients used inhaled fluticasone propionate daily (four patients at a dose of 400 µg/day and eight patients at a dose >800 µg/day).

CONCLUSIONS:

These findings suggest that the risk of NTM infection may be greater in asthmatic patients who are older, have more severe airflow limitation and receive higher doses of ICS therapy.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center